Jump to content

Follow Us:  Twitter Facebook RSS Feed            




   arrowShare this page:
   

   Get email alerts  Subscribe to FREE Celiac.com email alerts

 
Ads by Google:
Celiac.com Sponsor:                                    


Photo
- - - - -

Accutane?

acne medicine

  • Please log in to reply

7 replies to this topic

#1 kareng

 
kareng

    Be Royal

  • Moderators
  • PipPipPipPipPipPip
  • 14,121 posts
 

Posted 23 January 2013 - 03:27 PM

My teenage son has tried the standard antibiotic and gel treatments for his acne and it isn't working well. Understandably, they don't want to continue the antibiotics. They want him to try Accutane. Does anyone know any studies about it being linked to the expressing of the Celiac gene ( causing Celiac disease)?
  • 0

LTES

 
"We've waited 29 years for this and not even a Giant can stand in our way." - Mayor Sly James
 
 
 
 
Celiac.com - Celiac Disease Board Moderator
 

 


Celiac.com Sponsor:

#2 IrishHeart

 
IrishHeart

    Warrior Princess

  • Advanced Members
  • PipPipPipPipPipPip
  • 10,550 posts
 

Posted 23 January 2013 - 04:37 PM

Among the many nasty side effects of Accutane (liver disease, depression, headaches, etc) , it has been linked to AI bowel diseases such as Crohn's, ulcerative colitis and IBD (inflammatory bowel disease).

This is one article suggesting a link to it causing problems for people with celiac and possibly activating it.

http://accutanelawsu...celiac-disease/

Don't they have any other alternatives for him. K? :(
  • 0

"Life is not the way it's supposed to be. It's the way it is. The way we cope with it makes the difference." Virginia Satir

"The strongest of all warriors are these two - time and patience." Leo Tolstoy

"If you want to lift yourself up, lift up someone else" Booker T. Washington

“If idiots could fly, the sky would be like an airport.”― Laura Davenport 

"Do or do not. There is no try. "-  Yoda.

"LTES"  Gem 2014

 

Misdiagnosed for 25+ years; Finally Diagnosed with Celiac  11/01/10.  Double DQ2 genes. This thing tried to kill me. I view Celiac as a fire breathing dragon --and I have run my sword right through his throat.
I. Win. bliss-smiley-emoticon.gif


#3 kareng

 
kareng

    Be Royal

  • Moderators
  • PipPipPipPipPipPip
  • 14,121 posts
 

Posted 23 January 2013 - 04:59 PM

No. Accutane is the only real " cure". He has had the range of antibiotics they give and that can cause issues, too.
  • 0

LTES

 
"We've waited 29 years for this and not even a Giant can stand in our way." - Mayor Sly James
 
 
 
 
Celiac.com - Celiac Disease Board Moderator
 

 


#4 Gemini

 
Gemini

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 3,142 posts
 

Posted 24 January 2013 - 05:40 PM

My teenage son has tried the standard antibiotic and gel treatments for his acne and it isn't working well. Understandably, they don't want to continue the antibiotics. They want him to try Accutane. Does anyone know any studies about it being linked to the expressing of the Celiac gene ( causing Celiac disease)?


Please, please do not let him take Accutane! It can and does cause severe GI problems. There have been numerous lawsuits from patients who suffered severe illnesses caused by this drug. It should be yanked from the market.

Other problems with it, it completely dries up your oil glands, which is not always the cause of acne. It can affect tear production so your eyes get dry and that is permanent. You have problems with dry skin for the rest of your life. This is bad stuff and the medical profession lies about side effects.

Kareng.....I had acne before my celiac diagnosis and they pressured me into taking it. I refused after doing some homework on it. Good thing, because I have Sjogren's so the Accutane would have added to my dry eye problems and made them a lot worse. What really ticked me off was after being gluten-free for 2 months, my face cleared up completely and never have had a problem since. It was the wheat that caused my problems so are you sure your son doesn't have a wheat issue?
  • 0

#5 kareng

 
kareng

    Be Royal

  • Moderators
  • PipPipPipPipPipPip
  • 14,121 posts
 

Posted 24 January 2013 - 06:45 PM

Please, please do not let him take Accutane! It can and does cause severe GI problems. There have been numerous lawsuits from patients who suffered severe illnesses caused by this drug. It should be yanked from the market.

Other problems with it, it completely dries up your oil glands, which is not always the cause of acne. It can affect tear production so your eyes get dry and that is permanent. You have problems with dry skin for the rest of your life. This is bad stuff and the medical profession lies about side effects.

Kareng.....I had acne before my celiac diagnosis and they pressured me into taking it. I refused after doing some homework on it. Good thing, because I have Sjogren's so the Accutane would have added to my dry eye problems and made them a lot worse. What really ticked me off was after being gluten-free for 2 months, my face cleared up completely and never have had a problem since. It was the wheat that caused my problems so are you sure your son doesn't have a wheat issue?


We are thinking about trying the blue light treatments. They are not covered by insurance and will be at least $1000. But hub pointed out that he didn't need braces so we owe him at least $5000 in cosmetic procedures. :)

He eats a lot gluten-free. The time his skin cleared up without meds was when he was camping and never used his sunscreen. This makes us think the light treatment might be beneficial. He would continue his face gel that kills germs with it, I think.
  • 0

LTES

 
"We've waited 29 years for this and not even a Giant can stand in our way." - Mayor Sly James
 
 
 
 
Celiac.com - Celiac Disease Board Moderator
 

 


#6 allergyprone

 
allergyprone

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 83 posts
 

Posted 25 January 2013 - 07:02 AM

I would stay away from accutane I have 2 friends that took it and after finishing treatment they both became allergic to fragrances. one of my friends gets hives when she goes near/uses fragrances like lotions or candles, and the other gets a migrain and her skin itches even though she doesn't get hives. they also say that their skin is a lot more sensitive now as well.
I hope you find something that helps, my acne cleared up when I went completely gluten free.
Good luck
AP
  • 0

#7 frieze

 
frieze

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 1,086 posts
 

Posted 25 January 2013 - 07:51 AM

he may need a much more limited diet, Vit D. probiotics, digestive enzymes. Just acne, or perhaps 'acne inversa'?
  • 0

#8 ynot

 
ynot

    New Community Member

  • Advanced Members
  • Pip
  • 19 posts
 

Posted 25 January 2013 - 11:27 AM

I took accutane in my late teens. All I can say is my health started going downhill after the treatment. I'm not sure if there is any connection, but I do regret my decision to take it.

Knowing what I know now, the first thing I would do is get all my vitamin levels checked and supplement where necessary. Don't take the doctor's word that everything is fine. Look at the numbers, do the research, and make your decisions. This, along with a diet changes, has a good chance of improving the situation ( maybe even curing it ) and carries none of the risks of an Accutane treatment. Things that seem to improve acne in some people are Vitamin A ( the animal form ), zinc, Vitamin D, some of the B vitamins....

Your son can always take Accutane later, but I would suggest seeking out less risky solutions first.
  • 0
Gluten-free since March 2010.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

Celiac.com Sponsors: